Montana, 2015

Blizzard in Montana, December 18, 2015

December 18, 2015 · NWS BYZ · 2 events in 2 counties and zones

A lee-side trough across Southern Montana resulted in tight pressure gradients across the Upper Yellowstone and Stillwater Valleys. These tight pressure gradients resulted in the development of gap flow winds through a narrow corridor of Livingston.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A lee-side trough across Southern Montana resulted in tight pressure gradients across the Upper Yellowstone and Stillwater Valleys. These tight pressure gradients resulted in the development of gap flow winds through a narrow corridor of Livingston. A deep, fresh snow cover combined with winds that gusted around 60 mph resulted in a ground blizzard across the area. Winds gusted in the 50 to 65 mph range. These winds produced considerable blowing and drifting snow with near zero visibilities at times. Numerous cars got stuck in driftts and multiple semitrailers slid off the interstate. The Montana Department of Transportation closed Interstate 90 from mile marker 330 to 337 and traffic was diverted through Livingston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 18, 3:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 18, 3:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
330 AM MST FRI DEC 18 2015

.SHORT TERM...VALID FOR TDY AND SAT...

WINDS CONTINUE TO GUST TO 55 MPH AT LIVINGSTON PRODUCING BLOWING
SNOW WITH VISIBILITY FALLING AS LOW AS 1 MILE ON OCCASION. SURFACE
PRESSURE GRADIENTS WERE ONLY AROUND 9 MB...AND THE FORECAST FOR
THE AREA DOES NOT INCREASE THEM MUCH...IF ANYTHING...THEY ARE
PROGGED TO FALL SOME THIS MORNING. WILL KEEP THE ADVISORY FOR
BLOWING SNOW IN PLACE THIS MORNING. WARMING TEMPERATURES SHOULD
LIMIT THE BLOWING SNOW THIS AFTERNOON.

A FEED OF MOISTURE WILL WORK INTO THE MOUNTAINS TODAY FOR SOME
LIGHT SNOW ACCUMULATION. WARM AIR ADVECTION ALOFT AND AT THE
SURFACE SHOULD ALLOW HIGHS TO REACH INTO THE LOWER 40S OVER THE
WEST AND THE 30S FOR THE REST OF THE AREA. WARMER TEMPERATURES ARE
EXPECTED FOR SATURDAY WITH INCREASING DOWNSLOPE FLOW. MID LEVEL
MOISTURE WILL RESULT IN QUITE A BIT OF CLOUD COVER...SO THIS WILL
KEEP THE WARM UP IN CHECK. HIGHS ON SATURDAY WILL BE AROUND 40
DEGREES.

A SPLITTING WESTERN TROUGH WILL WORK ACROSS THE NORTHERN ROCKIES
SATURDAY AFTERNOON AND NIGHT. THIS WILL INCREASE CLOUDS AND SNOW
CHANCES FOR WESTERN AND CENTRAL ZONES...MAINLY SATURDAY NIGHT.
MODELS WERE CONSISTENT WITH THIS EVENT. THE TROUGH WILL BE
SPLITTING AS IT WORKS ACROSS...WITH THE STRONGEST ENERGY SLIDING
TO THE SOUTH...SO NOT EXPECTING LARGE SNOW ACCUMULATIONS. MOISTURE
AND INSTABILITY PRESENT THOUGH...SO BELIEVE LIKELY TO CATEGORICAL
POPS ARE WARRANTED. SHOULD BE 2-3 INCHES OVER THE WEST WITH AROUND
AN INCH IN BILLINGS. WOULD NOT BE SURPRISED TO SEE A FEW 4 INCH
SNOW REPORTS COME IN OVER THE WEST DUE TO THE INSTABILITY. WILL
WATCH THIS SYSTEM CLOSELY OVER THE NEXT COUPLE OF RUNS FOR
POTENTIAL HIGHLIGHTS. TWH

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE DISTURBANCE BRINGING LIGHT SNOW TO THE REGION SAT NIGHT SHOULD
BE DEPARTING TO THE SOUTH AND EAST ON SUN MORNING...BRINGING AN
END TO ANY SNOW LEFT FROM NORTH TO SOUTH. DRY WX THEN EXPECTED
MUCH OF SUNDAY THROUGH MONDAY. A FEW SHORTWAVES THEN CROSS THE
REGION MON NIGHT INTO WEDNESDAY WITH ADDITIONAL CHANCES FOR
SNOW...BUT AT THIS TIME GIVEN THE WEAKNESS OF THE WAVES AND THEIR
SPEED THINK THE SNOW WOULD BE LIGHT. RIDGING MOVES IN FOR
THU...GIVING A BREAK IN SNOW. ANOTHER TROUGH THEN LOOKS TO
APPROACH THE REGION FOR CHRISTMAS DAY...ALLOWING FOR ANOTHER CHANCE
OF SNOW.

TEMPERATURES SHOULD BE AT OR SLIGHTLY BELOW SEASONAL
AVERAGES THROUGH THE EXTENDED PERIOD. RMS/TWH

&&

.AVIATION...

MOSTLY VFR CONDITIONS THROUGH 12Z TODAY EXPECTED FOR ALL
TERMINALS. BREEZY SOUTHWEST WINDS AND BLOWING SNOW WILL CAUSE
OCCASIONAL PERIODS OF IFR CONDITIONS WITH 1 TO 2 MILE VIS AT KLVM.
VC SNOW SHOWERS AND MVFR/IFR CONDITIONS ARE POSSIBLE AT KLVM
AFTER 12Z. OTHER LOCATIONS SHOULD REMAIN VFR THROUGH THE TAF
PERIOD WITH INCREASING UPPER LEVEL CLOUDS. RMS/TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 032 028/041 022/032 021/033 019/029 018/033 014/027
    0/E 01/E    61/B    11/N    22/J    22/J    11/N
LVM 040 032/041 018/034 021/033 021/032 020/032 015/024
    3/W 24/W    82/J    21/N    23/J    22/J    21/N
HDN 031 021/043 023/035 018/034 016/028 014/032 011/026
    0/B 01/B    62/J    11/E    22/J    22/J    11/B
MLS 022 016/038 020/034 018/034 014/027 013/027 012/026
    0/B 00/B    31/B    10/E    12/J    22/J    11/B
4BQ 028 021/042 020/036 018/034 015/028 013/030 013/026
    0/B 00/B    34/J    11/E    12/J    22/J    11/B
BHK 021 013/039 019/035 016/032 013/026 010/024 010/025
    0/B 00/B    21/B    00/E    11/B    12/J    11/B
SHR 034 021/045 019/034 015/032 015/028 010/031 010/026
    0/B 00/B    44/J    12/J    22/J    22/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS
      MORNING FOR ZONES 41-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 18, 4:04 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
404 AM MST FRI DEC 18 2015

MTZ028-034-039>042-056-063>068-191200-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
404 AM MST FRI DEC 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH WILL
CREATE HAZARDOUS TRAVELING CONDITIONS ALONG INTERSTATE 90 FROM BIG
TIMBER TO LIVINGSTON. VISIBILITY WILL BE REDUCED TO AROUND 1 MILE
AT TIMES AND ROADS WILL BE ICY DUE TO BLOWING SNOW. THE STRONG
WIND GUSTS WILL CREATE DANGEROUS CROSSWINDS. CONDITIONS WILL
IMPROVE THIS AFTERNOON AS TEMPERATURES RISE ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING SNOW IS EXPECTED SATURDAY NIGHT WEST OF A LINE FROM
ROUNDUP TO HARDIN TO SHERIDAN. THE BEST CHANCE OF PICKING UP 2 TO
4 INCHES OF SNOW WILL BE WEST OF COLUMBUS AND NEAREST THE WESTERN
FOOTHILLS...OTHERWISE AMOUNTS SHOULD BE IN THE 1 TO 2 INCH RANGE.
THE SNOW WILL TAPER OFF SUNDAY MORNING.

ANOTHER ROUND OF SNOW IS POSSIBLE MONDAY NIGHT INTO TUESDAY.
PLEASE MONITOR THE FORECAST CLOSELY AS EXACT PLACEMENT AND SNOW
AMOUNTS HAVE YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Livingston Area

When
December 18, 7:00 AM MST to 1:00 PM MST
Where
Livingston Area forecast zone
Reported by
Department of Highways
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Blizzard, Northern Sweet Grass

When
December 18, 7:00 AM MST to 1:00 PM MST
Where
Northern Sweet Grass forecast zone
Reported by
Department of Highways

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610934, 610935.